DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20195775

Adverse drug reactions observed in treatment of gastro intestinal and respiratory tract infections: a prospective analysis

Laxmipathi Kodam, Naveen Kumar Tamma, Janardhan Marupaka, Srinivasu Karedla

Abstract


Background: The aim of the study was to observe common adverse drug reactions in treatment of gastro intestinal and respiratory tract infections in a tertiary care hospitals.

Methods: A prospective observational study was conducted by Departments of Pharmacology for a period of one year from prescriptions and case sheets of medical record section. Adverse drug reaction reporting forms and alert cards were used for reporting.

Results: The drugs most commonly used for gastrointestinal tract and respiratory diseases are tablets norflox 400 mg, norflox-tz, taxim 200 mg, IV amikacin and iv amoxicillin (500 mg) and clavulanic acid (125 mg) combination. Systems affected by use of above drugs were skin and gastrointestinal tract. Urticaria on skin, abdominal pain, itching in genital area, ulcer on oral mucosa are the common adverse drug reactions observed.

Conclusions: Drugs used for common gastrointestinal tract and respiratory tract infections alert cards should be issued to patients when prescribing and adverse drug reactions should be reported to higher centres. Brand names causing adverse reactions should be monitored regularly and their further usage should be based on signals from other centres. All tertiary care hospitals should have antimicrobial guidelines policy to reduce adverse drug reactions.


Keywords


Health care professionals, Adverse drug reactions, Respiratory tract infections

Full Text:

PDF

References


Karch FF, Smith Cl, Kerznel B, Mazullo JM, Weintraub M, Lasagna L. Adverse drug reactions. Clin Pharmacolot Ther. 1976;19:489-92.

Koch-Weser J, Sellers EM, Zacet R. The ambiguity of adverse drug reaction. Eur J Clin Pharmacol. 1977;11:75-8.

Tripathi KD. Adverse drug effects. Essentials of Medical Pharmacology. 8th ed. New Delhi: 2019: 93-94.

Bateman DN, Sanders GL, Rawlins MD. Attitudes to adverse drug reporting in the Northern Region. Br J Clin Pharmacol. 1992;34(5):421-6.

Patel KJ, Kedia MS, Bajpai D, Mehta SS, Kshirsagar NA, Gogtay NJ, et al. Evaluation of the prevalence and economic burden of adverse drug reactions presenting to the medical emergency department of a tertiary referral centre: a prospective study. BMC Clin Pharmacol. 2007;28:7-8.

Suh DC, Woodall BS, Shin SK, Hermes-De Santis ER. Clinical and economic impact of adverse drug reactions in hospitalized patients. Ann Pharmacother. 2000;34(12):1373-9.

Stavreva G, Pendicheva D, Pandurska A, Marev R. Detection of adverse drug reactions to antimicrobial drugs in hospitalized patients. Trakia J Sci. 2008;6(1):7-9.

Mohammed MH, Kundlik G, Ranju P, Shahina SS. Incidence of adverse drug reactions in a tertiary care hospital: a systematic review and meta-analysis of prospective studies. Der Pharmacia Lettre. 2010;2(3):358-68.

Roberge RJ, Kaplan R, Frank R, Fore C. Glyburide-ciprofloxacin interaction with resistant hypoglycemia. Ann Emerg Med. 2000;36:160-3.

Theoharides TC, Singh LK, Boucher W, Pang X, Letourneau R, Webster E, Chrousos G. Corticotropin-releasing hormone induces skin mast cell degranulation and increased vascular permeability, a possible explanation for its proinflammatory effects. Endocrinology. 1998;139(1):403-13.

Ratikanta T, Pradhan MR. A rare case of recurrent fixed drug eruption and lip edema due to norflox and tinidazole fixed dose combination. Int Res J Pharm. 2015;6(3):204-5.

Petz LD. Immunologic cross reactivity between penicillins and cephalosporins: A review. J Infect Dis. 1978;137:74-9.

Kim MH, Lee JM. Diagnosis and management of immediate hypersensitivity reactions to cephalosporins. Allergy Asthma Immunol Res. 2014;6:485-95.

Chen KT, Twu SJ, Chang HJ, Lin RS. Outbreak of stevens-Johson syndrome /toxic epidermal necrolysis associated with mebendazole and metronidazole use among Filipino labourers in Taiwan. Am J Public Health. 2003;93(3):489-92.

Stevens-Johnson Syndrome Toxic Epidermal Necrosis. In: Bolognia JL, Jorizzo JL, Rapini RP, eds. Dermatology. 2nd ed. Amsterdam: Elsevier Limited; 2008: 291-300.

Sameer G, Paljor HP, Rohit M, Pankaj G. Erythema multiforme due to antitubercular drugs. Lung India. 2011;28(1):76-7.

Dhingra VK, Rajpal S, Aggarwal N,Aggarwal JK, Shadab K, Jain SK. Adverse drug reactions observed during DOTS. J Commun Dis. 2004;36:251-9.

Rajendran K, Matthew JMN. Cutaneous lesions and vitamin B12 deficiency. Can Fam Physician. 2008;54(4):529-32.

James J, Warin RP. Sensitivity to cyanocobalamin and hydroxocobalamin. Br Med J. 1971;2:262.

Suken S, Sujay S, Abhisek J. Amikacin-triggered anaphylaxis: Should we go for skin test? J Pharmacol Pharmacother. 2014;5(1):53-4.

Bensaid B, Rozieres A, Nosbaum A, Nicolas JF, Berard F. Amikacin-induced drug reaction with eosinophilia and systemic symptoms syndrome: Delayed skin test and ELISPOT assay results allow the identification of the culprit drug. J Allergy Clin Immunol. 2012;130:1413-4.

Mulchand S, Bhupesh G, Dhanshree P, Aparna K. Assessment of drug utilization pattern of steroids in a district general hospital in Amravati region. Res Results Pharma. 2019;5(2):57-64.

Conn HO, Poynard T. Corticosteroids and peptic ulcer: meta-analysis of adverse events during steroid therapy. J Intern Med. 1994;236(6):619-32.